PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of cdeKargerHomeAlertsResourcesThis articleJournal Home
 
Case Rep Dermatol. 2010 May-Aug; 2(2): 82–87.
Published online 2010 June 1. doi:  10.1159/000314474
PMCID: PMC2988841

Acute Generalized Exanthematous Pustulosis Induced by Cefepime: A Case Report

Abstract

Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous rash characterized by widespread sterile nonfollicular pustules. Cefepime is a fourth generation cephalosporin, used to treat severe infections. A 67-year-old man was admitted with acute gastroenterocolitis. On the seventh day, the patient developed a nosocomial pneumonia and cefepime was initiated. On the fourth day of cephalosporin treatment, he presented with a maculopapular, pruritic eruption affecting the face, neck, abdomen and limbs. One day later he developed disseminated pustular lesions and his temperature was 37°C. Laboratory analysis evidenced leukocytosis and skin biopsy showed subcorneal pustule, edema in the papillary dermis, perivascular inflammatory infiltrate consisting of neutrophils, leukocytoclasia and red cell extravasation in the epidermis. Cefepime was suspended and within 4 days the non-follicular pustules cleared following a desquamation. AGEP is a disease attributed to a variety of causes, but in 90% of the cases it is due to an adverse drug reaction. Antibiotics are implicated in 80% of these cases, mostly penicillins and macrolides. There are few cases associated with cephalosporins. It is very important to consider AGEP in cases of acute pustular rashes and drugs should be investigated as causative agents.

Key Words: Acute generalized exanthematous pustulosis, Drug eruption, Cefepime

Introduction

Acute generalized exanthematous pustulosis (AGEP) is a rare acute reaction that is drug-induced in 90% of the cases [1], characterized by a widespread, sterile pustular rash. Pustules resolve spontaneously within a few days.

Cefepime is a fourth generation cephalosporin antibiotic used to treat febrile neutropenia, severe infections related to the urinary tract, skin, nosocomial pneumonia, brain abscess, and intra-abdominal and septic lateral/cavernous sinus thrombosis [2].

Case Report

A 67-year-old man with renal failure who had been on dialysis during the last 2 years and with an 8-year history of cardiac insufficiency was admitted to the hospital complaining of 6 days of diarrhea. He was hypotensive and dehydrated at admission. The patient was taken to the semi-intensive care unit and treated with ciprofloxacin. As a consequence, his diarrhea resolved on the sixth day after admission. His long-term medications had not been changed and consisted of acetylsalicylic acid, furosemide, captopril, carvedilol and clonazepam. On the seventh day, the patient became dyspneic and his chest radiograph showed a left lower lobe opacity. Treatment for nosocomial pneumonia was promptly initiated with cefepime (1 g/day). Five days later, he presented with a pruritic, erythematous, maculopapular eruption affecting the abdomen, neck and skin folds. One day later, he developed disseminated pustular lesions (fig. fig.11) and his temperature was 37°C. Laboratory exams evidenced C-reactive protein 136 mg/l, white blood cells 14,700 cells/μl (normal 3,500–10,500 cells/μl) with 11,995 cells/μl neutrophils (normal 1,700–8,000 cells/μl). Histology showed a toxic pustuloderma with spongiform subcorneal pustules, edema in the papillary dermis and perivascular inflammatory infiltrate consisting of neutrophils (fig. fig.22). Leukocytoclasis and red cell extravasation in the epidermis were present. After withdrawal of cefepime and introduction of imipenem, the disseminated skin nonfollicular pustules cleared within 4 days following a desquamation. The patient denied previous adverse reaction to other drugs and no personal or family history of psoriasis was evident. He was discharged from the hospital on day 19 after admission.

Fig. 1
Pustular lesions affecting the neck.
Fig. 2
Histology showed a toxic pustuloderma with spongiform subcorneal pustule and perivascular inflammatory infiltrate consisting of neutrophils.

Discussion

AGEP is a disease characterized by the rapid onset of many sterile, nonfollicular pustules usually arising on an edematous erythema and frequently accompanied by leukocytosis and fever. Skin symptoms usually arise rapidly after an insult and resolve spontaneously (within a few days). AGEP often starts predominantly in intertriginous areas or on the face, spreading rapidly to the trunk and lower limbs. The mean duration of the pustules is 9.7 days, and an annular desquamation typically follows for a few days. Complications are rare [1, 3]. The AGEP validation score of the EuroSCAR study group has been used to establish the diagnosis [4]. A score between 8 and 12 for AGEP is a definitive diagnosis (table table11). The case score was 11, according to the validation score of the EuroSCAR study group (table table22).

Table 1
AGEP validation score of EuroSCAR study group
Table 2
Patient AGEP score, according to EuroSCAR study group

The main differential diagnosis of AGEP is pustular psoriasis. Because the pustules clinically and histologically resemble the lesions of pustular psoriasis and because in a number of reports patients had a history of plaque psoriasis, some authors assume that AGEP is nothing more than an acute exacerbation of psoriasis caused by a variety of exogenous triggers. However, many studies strongly suggest that AGEP is not associated with psoriasis [1, 5].

Up to now AGEP has been attributed to a variety of causes such as viral infections [6,7,8,9,10], Chlamydia pneumoniae infection [11] or hypersensitivity to mercury [12], but the skin reaction is primarily an adverse response to drugs. Antibiotics, other than cefepime, have been implicated as the causative agents in 80% of individuals [13]. In this group, the disease is usually caused by penicillins or macrolides [14, 15]. The present case of AGEP has well defined criteria, and because correct diagnosis generally leads to spontaneous resolution once the causative drug is withdrawn, clinicians should keep the possibility of this cutaneous drug reaction in mind.

References

1. Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L, Mockenhaupt M, Fagot JP, Roujeau JC. Risk factors for acute generalized exanthematous pustulosis (AGEP) – results of a multinational case-control study (EuroSCAR) Br J Dermatol. 2007;157:989–996. [PubMed]
2. Barradell LB, Bryson HM. Cefepime. A review of its antibacterial activity, pharmacokinetic properties and therapeutic use. Drugs. 1994;47:471–505. [PubMed]
3. Beylot C, Doutre MS, Beylot-Barry M. Acute generalized exanthematous pustulosis. Semin Cutan Med Surg. 1996;15:244–249. [PubMed]
4. Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP) – a clinical reaction pattern. J Cutan Pathol. 2001;28:113–119. [PubMed]
5. Spencer JM, Silvers DN, Grossman ME. Pustular eruption after drug exposure: is it pustular psoriasis or a pustular drug eruption? Br J Dermatol. 1994;130:514–519. [PubMed]
6. Ofuji S, Yamamoto O. Acute generalized exanthematous pustulosis associated with a human parvovirus B19 infection. J Dermatol. 2007;34:121–123. [PubMed]
7. Rouchouse B, Bonnefoy M, Pallot B, et al. Acute generalized exanthematous pustular dermatitis and viral infection. Dermatologica. 1986;173:180–184. [PubMed]
8. Feio AB, Apetato M, Costa MM, et al. Acute generalized exanthematous pustulosis due to Coxsackie B4 virus (in Portuguese) Acta Med Port. 1997;10:487–491. [PubMed]
9. Haro-Gabaldon V, Sanchez-Sanchez-Vizcaino J, Ruiz-Avila P, et al. Acute generalized exanthematous pustulosis with cytomegalovirus infection. Int J Dermatol. 1996;35:735–737. [PubMed]
10. Naides SJ, Piette W, Veach LA, et al. Human parvovirus B19-induced vesiculopustular skin eruption. Am J Med. 1988;84:968–972. [PubMed]
11. Manzano S, Guggisberg D, Hammann C, et al. Acute generalized exanthematous pustulosis: first case associated with a Chlamydia pneumoniae infection (in French) Arch Pediatr. 2006;13:1230–1232. [PubMed]
12. Lerch M, Bircher AJ. Systemically induced allergic exanthem from mercury. Contact Derm. 2004;50:349–353. [PubMed]
13. Roujeau JC, Bioulac-Sage P, Bourseau C, et al. Acute generalized exanthematous pustulosis. Analysis of 63 cases. Arch Dermatol. 1991;127:1333–1338. [PubMed]
14. Manders SM, Heymann WR. Acute generalized exanthemic pustulosis. Cutis. 1994;54:194–196. [PubMed]
15. Trevisi P, Patrizi A, Neri I, Farina P. Toxic pustuloderma associated with azithromycin. Clin Exp Dermatol. 1994;19:280–281. [PubMed]

Articles from Case Reports in Dermatology are provided here courtesy of Karger Publishers